Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An extended urn model with application to approximation


Author: Fengxin Chen
Journal: Trans. Amer. Math. Soc. 356 (2004), 3505-3515
MSC (2000): Primary 35L75, 35B40
DOI: https://doi.org/10.1090/S0002-9947-03-03513-X
Published electronically: November 18, 2003
MathSciNet review: 2055744
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Pólya's urn model from probability theory is extended to obtain a class of approximation operators for which the Weierstrass Approximation Theorem holds.


References [Enhancements On Off] (What's this?)

  • 1. B. Friedman,
    A Simple Model
    Comm. Pure. Appl. Math., 2 (1949) pp. 59- 70. MR 10:720b
  • 2. R. N. Goldman,
    Pólya's urn model and computer aided geometric design,
    SIAM J. Algebraic Discrete Methods, 6 (1985), pp. 1 - 28. MR 86h:68163
  • 3. R. N. Goldman,
    Markov chains and computer aided geometric design. II. Examples and subdivision matrices,
    ACM Trans. Graph., 4 (1985), pp. 12 - 40.
  • 4. R. N. Goldman,
    Urn Models, Approximations, and Spline,
    J. Approx. Theory, 54 (1988), pp. 1 - 66. MR 89g:41005
  • 5. P. Barry and R. N. Goldman,
    Interpolation and Approximation of Curves and Surfaces Using Pólya Polynomials,
    Computer Vision, Graphics, and Image Processing, 53 (1991), pp. 137 - 148.
  • 6. P. Barry and R. N. Goldman,
    Shape Parameter Deletion for Pólya Curves,
    Numerical Algorithms, 1 (1991), pp. 121 -137. MR 92k:41016
  • 7. G. G. Lorentz,
    Approximation of Functions,
    New York, Holt, Rinehart and Winston, 1966. MR 35:4642
  • 8. M. J. D. Powell,
    Approximation Theory and Methods,
    Cambridge Univ. Press, 1981. MR 82f:41001
  • 9. L. L. Schumaker,
    Spline Functions: Basic Theory
    Wiley, New York, 1981. MR 82j:41001
  • 10. D. D. Stancu,
    Approximation of Functions by a New Class of Linear Polynomial Operators
    Rew. Roumaine Math. Pures. Appl., 13 (1968) pp. 1173 - 1194. MR 38:6278
  • 11. D. D. Stancu,
    Use of Probabilistic Methods in the Theory of Uniform Approximation of Continuous Functions,
    Rew. Roumaine Math. Pures. Appl., 14 (1969) pp. 673-691. MR 40:606

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L75, 35B40

Retrieve articles in all journals with MSC (2000): 35L75, 35B40


Additional Information

Fengxin Chen
Affiliation: Department of Applied Mathematics, University of Texas at San Antonio, 6900 North Loop 1604 West, San Antonio, Texas 78249
Email: feng@math.utsa.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03513-X
Received by editor(s): March 1, 2003
Received by editor(s) in revised form: March 26, 2003
Published electronically: November 18, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society